Alert archive / California / River Flood Warnings in 2024
River Flood Warning 17, NWS Eureka, CA
NWS Eureka, CA issued this river flood warning at Dec 26, 2024, 11:50 AM PST for Mendocino County, California. It took effect at Dec 27, 2024, 4:00 AM PST. It was in force for 12 hr.
The area
The outline as issued.
The facts
- Issued
- Dec 26, 2024, 11:50 AM PST (19:50 UTC)
- In effect from
- Dec 27, 2024, 4:00 AM PST
- Expired
- Dec 27, 2024, 3:47 PM PST
- In force
- 12 hr
- Issued by
- NWS Eureka, CA
- Area
- Storm-based polygon
- Flood severity
- Minor
County Mendocino County, CA
The radar
The Beale AFB radar (KBBX), 140 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Russian River near Hopland (HOPC1). The gauge peaked at 15.30 ft at Dec 27, 2024, 12:00 PM PST.
- Minor stage
- 15 ft
- Moderate stage
- 23 ft
- Major stage
- 26 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 11462500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
027
WGUS46 KEKA 261950
FLWEKA
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Eureka CA
1150 AM PST Thu Dec 26 2024
...The National Weather Service in Eureka has issued a Flood Warning
for the following rivers in California...
Russian River near Hopland affecting Mendocino County.
For the Russian River...including Hopland...Minor flooding is
forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Additional information is available at weather.gov/eka.
The next statement will be issued this evening at 600 PM PST.
&&
CAC045-270200-
/O.NEW.KEKA.FL.W.0017.241227T1200Z-241228T0000Z/
/HOPC1.1.ER.241227T1337Z.241227T1600Z.241227T1930Z.NO/
1150 AM PST Thu Dec 26 2024
...FLOOD WARNING IN EFFECT FROM LATE TONIGHT TO FRIDAY AFTERNOON...
* WHAT...Minor flooding is forecast.
* WHERE...Russian River near Hopland.
* WHEN...From late tonight to Friday afternoon.
* IMPACTS...At 15.0 feet, Flooding of Highway 175 is expected at the
approaches to the Russian River bridge. Expect flooding of
cropland on the right bank of river.
* ADDITIONAL DETAILS...
- At 10:45 AM PST Thursday the stage was 6.7 feet.
- Bankfull stage is 21.0 feet.
- Forecast...The river will oscillate around flood stage with a
maximum value of 15.8 feet tomorrow morning.
- Flood stage is 15.0 feet.
- Flood History...This crest compares to a previous crest of
16.1 feet on 03/10/2023.
- http://www.weather.gov/safety/flood
&&
LAT...LON 3896 12314 3904 12320 3913 12324 3917 12315
3909 12313 3894 12304
$$
JMM4 follow-up statements
397
WGUS86 KEKA 262212
FLSEKA
Flood Statement
National Weather Service Eureka CA
212 PM PST Thu Dec 26 2024
...The Flood Warning continues for the following rivers in
California...
Russian River near Hopland affecting Mendocino County.
For the Russian River...including Hopland...Minor flooding is
forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Additional information is available at weather.gov/eka.
The next statement will be issued late tonight at 215 AM PST.
&&
CAC045-271015-
/O.CON.KEKA.FL.W.0017.241227T1200Z-241228T0000Z/
/HOPC1.1.ER.241227T1340Z.241227T1600Z.241227T1812Z.NO/
212 PM PST Thu Dec 26 2024
...FLOOD WARNING REMAINS IN EFFECT FROM LATE TONIGHT TO FRIDAY
AFTERNOON...
* WHAT...Minor flooding is forecast.
* WHERE...Russian River near Hopland.
* WHEN...From late tonight to Friday afternoon.
* IMPACTS...At 15.0 feet, Flooding of Highway 175 is expected at the
approaches to the Russian River bridge. Expect flooding of
cropland on the right bank of river.
* ADDITIONAL DETAILS...
- At 1:45 PM PST Thursday the stage was 7.3 feet.
- Bankfull stage is 21.0 feet.
- Forecast...The river will oscillate around flood stage with a
maximum value of 15.6 feet tomorrow morning.
- Flood stage is 15.0 feet.
- Flood History...This crest compares to a previous crest of
16.1 feet on 03/10/2023.
- http://www.weather.gov/safety/flood
&&
LAT...LON 3896 12314 3904 12320 3913 12324 3917 12315
3909 12313 3894 12304
$$
JMM842
WGUS86 KEKA 271000
FLSEKA
Flood Statement
National Weather Service Eureka CA
200 AM PST Fri Dec 27 2024
...The Flood Warning continues for the following rivers in
California...
Russian River near Hopland affecting Mendocino County.
For the Russian River...including Hopland...Minor flooding is
forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Stay tuned to further developments by listening to your local radio,
television, or NOAA Weather Radio for further information.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Additional information is available at weather.gov/eka.
The next statement will be issued this afternoon at 200 PM PST.
&&
CAC045-272200-
/O.CON.KEKA.FL.W.0017.241227T1200Z-241228T0000Z/
/HOPC1.1.ER.241227T1340Z.241227T1600Z.241227T1812Z.NO/
200 AM PST Fri Dec 27 2024
...FLOOD WARNING REMAINS IN EFFECT UNTIL THIS AFTERNOON...
* WHAT...Minor flooding is forecast.
* WHERE...Russian River near Hopland.
* WHEN...Until this afternoon.
* IMPACTS...At 15.0 feet, Flooding of Highway 175 is expected at the
approaches to the Russian River bridge. Expect flooding of
cropland on the right bank of river.
* ADDITIONAL DETAILS...
- At 1:45 AM PST Friday the stage was 9.3 feet.
- Bankfull stage is 21.0 feet.
- Forecast...The river will rise above flood stage early this
morning to 15.6 feet. It will then fall below flood stage
late this morning.
- Flood stage is 15.0 feet.
- Flood History...This crest compares to a previous crest of
15.6 feet on 03/28/2012.
- http://www.weather.gov/safety/flood
&&
Fld Observed Forecasts (2 am PST)
Location Stg Stg Day/Time Sat Sun Mon
Russian River
Hopland 15.0 9.3 Fri 1 am 10.2 9.1 10.5
&&
LAT...LON 3896 12314 3904 12320 3913 12324 3917 12315
3909 12313 3894 12304
$$
DB028
WGUS86 KEKA 271647
FLSEKA
Flood Statement
National Weather Service Eureka CA
847 AM PST Fri Dec 27 2024
...The Flood Warning continues for the following rivers in
California...
Russian River near Hopland affecting Mendocino County.
For the Russian River...including Hopland...Minor flooding is
forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Stay tuned to further developments by listening to your local radio,
television, or NOAA Weather Radio for further information.
Additional information is available at weather.gov/eka.
The next statement will be issued this afternoon at 400 PM PST.
&&
CAC045-280000-
/O.CON.KEKA.FL.W.0017.000000T0000Z-241228T0000Z/
/HOPC1.1.ER.241227T1724Z.241227T1900Z.241227T2200Z.NO/
847 AM PST Fri Dec 27 2024
...FLOOD WARNING REMAINS IN EFFECT UNTIL THIS AFTERNOON...
* WHAT...Minor flooding is forecast.
* WHERE...Russian River near Hopland.
* WHEN...Until this afternoon.
* IMPACTS...At 15.0 feet, Flooding of Highway 175 is expected at the
approaches to the Russian River bridge. Expect flooding of
cropland on the right bank of river.
* ADDITIONAL DETAILS...
- At 8:00 AM PST Friday the stage was 14.3 feet.
- Bankfull stage is 21.0 feet.
- Forecast...The river will rise above flood stage to 15.7 feet
late this morning. It will then fall below flood stage this
afternoon to 9.7 feet late tomorrow morning.
- Flood stage is 15.0 feet.
- Flood History...This crest compares to a previous crest of
16.1 feet on 03/10/2023.
- http://www.weather.gov/safety/flood
&&
Fld Observed Forecasts (9 am PST)
Location Stg Stg Day/Time Sat Sun Mon
Russian River
Hopland 15.0 14.3 Fri 8 am 9.7 10.1 9.7
&&
LAT...LON 3896 12314 3904 12320 3913 12324 3917 12315
3909 12313 3894 12304
$$
MKK690
WGUS86 KEKA 272347
FLSEKA
Flood Statement
National Weather Service Eureka CA
347 PM PST Fri Dec 27 2024
...The Flood Warning is cancelled for the following rivers in
California...
Russian River near Hopland affecting Mendocino County.
CAC045-280100-
/O.CAN.KEKA.FL.W.0017.000000T0000Z-241227T2347Z/
/HOPC1.1.ER.241227T1748Z.241227T2015Z.241227T2158Z.NO/
347 PM PST Fri Dec 27 2024
...FLOOD WARNING IS CANCELLED...
The Flood Warning is cancelled for
the Russian River near Hopland.
* ADDITIONAL DETAILS...
- At 2:45 PM PST Friday the stage was 14.7 feet.
- Bankfull stage is 21.0 feet.
- Forecast...The river will fall to 9.1 feet late tomorrow
morning. It will then rise to 9.8 feet Saturday afternoon. It
will fall to 8.6 feet Sunday morning. It will then rise to
13.8 feet Sunday evening. It will fall again and remain below
flood stage.
- http://www.weather.gov/safety/flood
&&
Fld Observed Forecasts (4 pm PST)
Location Stg Stg Day/Time Sat Sun Mon
Russian River
Hopland 15.0 14.7 Fri 2 pm 9.8 13.2 8.5
&&
LAT...LON 3896 12314 3904 12320 3913 12324 3917 12315
3909 12313 3894 12304
$$
ZVSWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this river flood warning went out at Dec 26, 4:54 AM PST, 6 hours 56 minutes earlier.
Area forecast discussion, Dec 26, 4:54 AM PST, 6 hours 56 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
454 AM PST Thu Dec 26 2024
.SYNOPSIS...Series of atmospheric river storms will continue
to bring periods of heavy rain, possible flooding, strong winds
and dangerous surf through the weekend.
&&
.DISCUSSION...Strong winds have been diminishing early this
morning. Peak wind gusts to 66 mph occurred at Crescent City
Airport. 58 mph was recorded at the Crescent City Harbor Tidal
gage. Surface trough was still just offshore and gusty winds will
continue through early morning before diminishing by mid morning.
Winds will increase again late in the day and early evening as
another potent front/low pressure system approaches the PacNW coast.
Winds do not appear quite as strong per NBM 90th percentile peak
gusts. HREF probability for gusts more 58 mph is 50% and 30% for
more than 60 mph. Winds to 50 mph are sufficient to cause damage
or bring trees down. A wind advisory has been hoisted for coastal
Del Norte and interior mountains of Humboldt and Del Norte tonight.
Winds should diminish below advisory threshold on Friday, but it
will remain breezy. Frontal boundary will approach over the
weekend. The are indications of surface wave development and
potential for strong winds. Right now it looks like a solid wind
advisory event, but if a frontal wave develops or a surface low
spins up, a high wind warning and damaging winds may be the final
outcome. ECMWF ensemble and NBM guidance has been honing in on
Saturday night or early Sunday morning. Breezy westerly winds are
expected on the backside of the front on Sunday and damaging wind
gusts are possible. This will need to be watched closely.
Longer duration moderate to heavy rain and potential for flooding
increases Friday into Sunday as at least 3 more IVT plumes
intersect the coastal terrain. See hydrology section below. A
break in the active and wet weather is expected on Monday after
large scale trough passage. Surface high pressure will build and
promote drying offshore flow on Monday. After multiple days of
rain, fog and low clouds will form in the interior valleys. Low
probabilities for light rain return on Tue and increase Wed-Thu
next week. Exact magnitude and timing of rain remains uncertain,
though AR landfall diagram indicates a 50% chance for IVT's over
250 kg/m/s with a frontal system mid week. Stay tuned. DB
&&
.AVIATION...Biggest problem is low-level wind shear potential. Low-
level jet will be strong enough, despite gusty surface winds, to
warrant the mention of LLWS in the forecast. Overall chances of
lowest ceilings and visibility arrive rather late in the forecast,
peaking at 65-85% chance of ceilings below 3K feet between 02Z and
09Z Friday, with MVFR visibility reaching 55-75% chance shortly
before the timing of the greatest probability ceilings less than 3K
feet. Both KCEC and KUKI stand a better than 50% chance of ceilings
in the 1-2K range. Strongest winds along the coast actually arrive
in the 05Z-08Z time frame, with mean peak gusts for KCEC near 34KTS
and 24KTS for KACV. /MH
&&
.MARINE...High confidence that we will need to convert the Hazardous
Seas Watch to a Hazardous Seas Warning from 11Z Thursday (this
morning) through at least 04Z Friday with the large swell that has
built in and as south winds begin to subside a bit. Winds will
hardly be considered light, however with still a 100% chance of
gusts above 22KT tonight. NBM solutions point toward potentially
continuing the Hazardous Seas Warning through Thursday night for the
northern outer waters as seas subside a bit temporarily (although
small craft conditions will almost certainly be met at this time due
to primarily winds). Hazardous Seas may return to all waters for
Friday if trends continue. Expect another large northwest swell to
build in by Friday night into Saturday. /MH
&&
.HYDROLOGY...Rivers, streams and creeks will rise sharply again
by early Friday morning as another front/IVT plume generates a
bout of moderate to heavy rain tonight. IVT plumes have been
progressive with sufficient time in between each period of heavy
rain for water levels to drain. Soils remain saturated and run off
responses have been quick. The next IVT plume will follow Thu
evening and overnight and rivers will once again rise rapidly.
Longer duration moisture flux with sustained (24-48 hours) of
moderate-to-heavy rain for the northern basins raises concerns for
more significant areal flooding and main stem river flooding this
weekend. Ensemble hydrograph plumes indicate low probabilities,
generally less than 20%, for flood stage exceedance. The Eel
River at Fernbridge has about a 45% chance of exceeding minor
flood stage of 20 ft this weekend and the Russian River at Hopland
about a 39% chance of exceeding minor flood stage of 15 feet. DB
&&
.BEACH HAZARDS...An incoming large, long-period westerly swell
is expected Thursday morning with similar wave dimensions and
resulting beach oriented surf around 20 to 23 feet, lasting well
into Sunday with a brief lull late Thursday night. A high surf
advisory has been issued for this initial s well before a lull in
breaking waves and subsequent return of large breaking waves shore-
side. Beachgoers, please be aware. These large waves can be erratic
and unpredictable, and will be capable of sweeping people into the
frigid and turbulent ocean water. Stay safe by remaining off
jetties, rocks, wet sand )where waves have previously broken) and
steep beaches. If you end up going to the beach, be on high alert
and never turn your back to the ocean.
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
High Surf Advisory until 11 PM PST this evening for CAZ101-
103-104-109.
Wind Advisory from 6 PM this evening to 3 AM PST Friday for
CAZ101-102-104>106.
Winter Weather Advisory until 8 AM PST this morning for
CAZ107.
NORTHWEST CALIFORNIA COASTAL WATERS...
Hazardous Seas Warning until 8 PM PST this evening for
PZZ450-455-470-475.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngIn the hours before
Local storm report, Dec 26, 9:17 AM PST, 2 hours 33 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
917 AM PST Thu Dec 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 AM Non-Tstm Wnd Dmg 4 SSE Ft Dick 41.81N 124.12W
12/26/2024 Del Norte CA Law Enforcement
Very large tree fell across the road
blocking both lanes. Road closed for over 2
hours.
&&
MKKLocal storm report, Dec 26, 9:34 AM PST, 2 hours 16 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
934 AM PST Thu Dec 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM Non-Tstm Wnd Dmg 6 SE Crescent City 41.69N 124.11W
12/26/2024 Del Norte CA Law Enforcement
Several trees down in the roadway over
several miles of the highway.
&&
MKKThe office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 25, 9:07 PM PST | Hazardous Seas Watch | EKA | 6 hr | |
| Dec 26, 1:10 AM PST | Special Weather Statement | EKA | Del Norte | 35 min |
| Dec 26, 2:47 AM PST | Hazardous Seas Warning | EKA | 17 hr | |
| Dec 26, 3:38 AM PST | Wind Advisory | EKA | Del Norte, Humboldt | 24 hr |
| Dec 26, 4:10 AM PST | Special Weather Statement | EKA | Del Norte | 35 min |
| Dec 26, 9:26 AM PST | Gale Warning | EKA | 17 hr |
Nearby
River Flood Warnings in California, 2024Every river flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.